Tennessee, 2013

Lightning Strikes in Tennessee, July 20, 2013

July 20, 2013 · NWS OHX · 3 events in 2 counties and zones

Thunderstorms developed in the evening hours that produced frequent cloud to ground lightning resulting in some property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorms developed in the evening hours that produced frequent cloud to ground lightning resulting in some property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 20, 4:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 4:27 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT SAT JUL 20 2013

.AVIATION 00Z DISCUSSION...
GENERALLY DRY AND WARM PATTERN WILL PARTIALLY TRANSITION AS WEAK
NW-SE UPPER LEVEL RIDGING CONTINUES TO SLOWLY BREAK DOWN.
TOMORROW...AN UPPER TROUGHING PATTERN WILL BEGIN TO DEVELOP WITH
THE AXIS ALIGNED ALONG TH MS RIVER. THE COOLER MID LEVEL TEMPS
WILL ALLOW FOR CONVECTION COVERAGE TO BE ON THE INCREASE THROUGH
THIS TAF PD. BEST CHANCES FOR SHOWER AND TSTM DEVELOPMENT WILL BE
AFT 12Z ON SUNDAY. OTW...SOME LIGHT FOG POSSIBLE TOWARD 12Z.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT SAT JUL 20 2013/

DISCUSSION...SEVERAL SMALL SHOWERS DEVELOPED AROUND MIDDAY...BUT
VERY LITTLE ACTIVITY HAS REMAINED THANKS TO VERTICAL MIXING OF
DRY LAYERS AND SUBSIDENCE. TEMPERATURE AND HUMIDITY LEVELS WERE
SIMILAR TO YESTERDAY WITH MID AFTERNOON READINGS MOSTLY IN THE
LOWER 90S...WITH MID TO UPPER 80S PLATEAU.

MOISTURE WILL INCREASE SOME OVERNIGHT...BUT THERE WILL BE LITTLE
FORCING FOR ANY MORE THAN 10-20 PERCENT RAIN CHANCE. A SURFACE FRONT
CURRENTLY OVER CENTRAL IN/IL AND NORTH MO WILL NOT MOVE MUCH
FARTHER SOUTH. MID TN WILL REMAIN UNDER THE SAME AIR MASS WITH
LIGHT SOUTH WINDS.

FOR THIS FORECAST PERIOD...THE CHANCE FOR RAIN WILL PEAK SUNDAY
AFTERNOON THROUGH MONDAY AS A COUPLE OF SHORTWAVE TROUGHS DROP
ACROSS THE REGION. MODELS AGREE WITH GOOD MOISTURE POOLING
INCLUDING PW VALUES AROUND 2 INCHES. ALSO...MOS POPS ARE IN GOOD
AGREEMENT. WE WILL GO WITH "LIKELY" (60 PERCENT) WORDING BOTH
SUNDAY PM AND MONDAY...AND AROUND 50 PERCENT SUNDAY NIGHT.
ALTHOUGH WE ARE INDICATING "LIKELY"...THIS DOES NOT MEAN A TOTAL
WASHOUT...THERE WILL BE RAIN FREE PERIODS. WHEN THUNDERSTORMS ARE
OCCURRING...EXPECT SOME VERY HEAVY DOWNPOURS. SOME OF THE STORMS
COULD BE STRONG WITH LOCALLY GUSTY WINDS...BUT NO WIDESPREAD OR
ORGANIZED SEVERE WEATHER IS EXPECTED.

THE CHANCE FOR RAIN WILL TAPER DOWN MONDAY NIGHT INTO
TUESDAY...THEN INCREASE AGAIN ON WEDNESDAY AS ANOTHER SHORTWAVE
MOVES THROUGH THE AREA. MODELS ARE IN PRETTY GOOD AGREEMENT WITH
AN ACTUAL FRONTAL PASSAGE BU THURSDAY BRINGING A PERIOD OF RAIN
FREE AND LESS HUMID WEATHER THURSDAY AND FRIDAY. IT LOOKS LIKE
ANOTHER SYSTEM WITH POPS RETURNING NEXT WEEKEND...BUT THE DETAILS
ARE UNCLEAR AT THIS TIME...SO JUST INCLUDING 20 POPS FOR NOW.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 20, 4:02 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT JUL 20 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-211015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

27

The radar

The Nashville radar (KOHX), 12 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Wilson

When
July 20, 5:30 PM CST
Where
Wilson County, 0.45 mi SSE of Laguardo
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.294, -86.447

Lightning was reported to have struck a home in the Laguardo area. The lightning strike resulted in a fire that significantly damaged the home.

Lightning, Davidson

When
July 20, 8:20 PM CST
Where
Davidson County, 0.33 mi WSW of West Meade
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.118, -86.925

Lightning struck a home on Traemoor Village Drive.

Lightning, Davidson

When
July 20, 8:24 PM CST
Where
Davidson County, 0.67 mi N of Tulip Grove
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.210, -86.599

Lightning was reported to have struck a home on Albany Drive in Hermitage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467334, 467335, 467336.